Thunderstorm Wind, Dawson
- When
- May 18, 6:35 PM CST
- Where
- Dawson County, Lexington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.780, -99.730
At mid-afternoon on this Saturday, discrete storms initiated over western Kansas near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast into south-central Nebraska as an arc-shaped squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
At mid-afternoon on this Saturday, discrete storms initiated over western Kansas near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast into south-central Nebraska as an arc-shaped squall line. These storms produced multiple wind gusts of 50 to 55 mph and even two severe wind gusts near Lexington and just east of Minden.
An upper-level trough was digging through the desert southwest and lee-side cyclogenesis was underway. Temperatures in the low-mid 80s and rich dewpoints in the mid-upper 60s resulted in MLCAPE of 2500-5000 J/kg. While deep layer shear was strong enough to support supercell storm structures, the number of cells resulted in merging of individual cold pools and ultimately a multicell storm mode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 5:21 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 621 PM CDT SAT MAY 18 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 325 PM CDT SAT MAY 18 2013 THE FIRST TORNADO WATCH OF THE DAY WAS COORDINATED WITH SPC AND SURROUNDING OFFICES AND ITS POSTED. RADAR IS NOW IN VCP 212. ALOFT: BROAD SYNOPTIC LIFT WAS OCCURRING OVER THE PLAINS...BETWEEN COUPLED JET CORES OVER THE DESERT SW AND THE CANADIAN PRAIRIES. THIS AS A TROF WAS ADVANCING E. THE UPR-LVL DIVERGENCE WILL INTENSIFY AS THE TROF TILTS NEGATIVE TNGT. A CUT-OFF LOW WILL BEGIN FORMING SUN OVER SD. SFC: THE POLAR FRONT EXTENDED FROM SD ACROSS THE PANHANDLE TO CO- UT-NV. A LEE LOW WAS ALONG THE CO-KS BORDER WITH A DRYLINE EXTENDING S. AS THE UPR TROF MOVES IN...THE COLD FRONT WILL ADVANCE SE INTO NEB TOMORROW AND MERGE WITH THE DRYLINE. NOW THRU SUNSET: A SHRTWV TROF WAS ADVANCING N THRU THE FCST AREA AT 20Z AND WAS RESPONSIBLE FOR EXTENSIVE CLOUDINESS. CLEARING WAS RAPID IN ITS WAKE /CURRENTLY ALONG THE KS-NEB BORDER AND RACING N/. TSTMS WERE FORMING ALONG THE DRYLINE...OVER ERN CO/WRN KS ATTM. THESE STORMS WILL RACE NE AND ADDITIONAL DEVELOPMENT WILL RESULT IN EVENTUAL MERGING. TNGT: EXPECT AN INTENSE SQUALL LINE TO RACE ACROSS THE FCST AREA. BEFORE CELLS MERGE INTO A LINE...DISCRETE SUPERCELLS WILL PRODUCE VERY LARGE HAIL AND POSSIBLY A TORNADO OR TWO. THE LINE WILL SIGNAL A TRANSITION TO A WIND DAMAGE THREAT. BUT DEGREE OF INSTABILITY STILL THREATENS LARGE HAIL. HODOGRAPHS WILL ENLARGE AS LLJ STRENGTHENS THIS EVNG. TORNADO POTENTIAL WILL INCREASE 6PM-9PM AND WILL LAST AS LONG AS CELLS REMAIN DISCRETE. SKYWARN: PLEASE RELAY ALL REPORTS OF SVR WX TO THE NWS. WE WILL ALSO BE MONITORING MESONET SITES/FACEBOOK/TWITTER/HAM RADIO. EXTRA STAFFING IS PLANNED FOR THIS EVNG. PLEASE FOLLOW THE LATEST UPDATES FROM THE SPC AND ALL STATEMENTS/ WATCHES/WARNINGS FROM THE NWS HASTINGS. FOG: WHERE RAIN FALLS TNGT THERE/S POTENTIAL. THE WIND IS THE PRIMARY UNCERTAINTY. THE RICHARDSON NUMBER SUGGESTS STRATUS MAY EVOLVE INSTEAD. SUN: A CLOUDY MRNG PROBABLE. THEN DECREASING CLOUDS WITH SCT SHWRS/TSTMS REDEVELOPING. SPC HAS SLGT RISK ALONG AND E OF HWY 183. THERE WILL BE LITTLE CINH DUE TO SUBSTANTIAL LOW-LVL COOLING. 0-5 KM SHEAR WILL BE PREDOMINANTLY SUPPORTIVE OF MULTICELLS...AND MARGINALLY SUPPORTIVE OF SUPERCELLS. LOW-LVL WINDS WILL BE SUBSTANTIALLY WEAKER. SO THE MAIN THREATS WILL BE MARGINAL 1" HAIL AND 60 MPH GUSTS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 336 PM CDT SAT MAY 18 2013 SUNDAY NIGHT...THE 500MB UPPER LOW SHOULD BE CENTERED SOMEWHERE OVER NEBRASKA ALTHOUGH THERE ARE SOME MODEL VARIATIONS ON THE EXACT PLACEMENT. MUCH OF OUR CWA WILL BE IN THE DRY SLOT AT THIS TIME...BUT A FEW SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP IN CLOSE PROXIMITY OF THE UPPER LOW...WHICH WOULD MAKE PRECIPITATION MOST LIKELY ACROSS OUR NORTHERN ZONES...NORTH OF I-80. MONDAY...THE UPPER LOW WILL BE SLOW TO MOVE OUT...THE 12Z GFS IS SLOWER AND SOUTHWEST OF THE 12Z ECMWF WITH THE 500 MB LOW PLACEMENT. INSTABILITY SHOWERS WILL BE POSSIBLE IN PART DUE TO THE COLD AIR ALOFT. THERE WILL BE A LITTLE INSTABILITY AROUND MONDAY AFTERNOON SO CAN NOT RULE OUT AN ISOLATED THUNDERSTORM. TUESDAY AND WEDNESDAY...THIS STORM SYSTEM DOES NOT WANT TO GO ANYWHERE QUICKLY...AND THERE IS GOOD MODEL AGREEMENT THAT COOL AND CLOUDY CONDITIONS WILL PERSIST WITH A CONTINUED CHANCE OF RAIN SHOWERS ON TUESDAY WITH LESSER CHANCES LINGERING ON WEDNESDAY. INSTABILITY IS LACKING BY THIS POINT IN THE UPPER STORMS LIFE CYCLE AND THUS AM EXPECTING MORE OF A GENERAL RAIN THREAT AND WILL NOT BE MENTIONING THUNDERSTORMS DURING THIS PERIOD. HIGH TEMPERATURES WITH THE CLOUDS AND RAIN WILL STRUGGLE INTO THE 60-70F RANGE ON TUESDAY WITH UPPER 60S TO LOWER 70S ON WEDNESDAY. THURSDAY THROUGH SATURDAY...THE OVERALL PATTERN IS UPPER LEVEL RIDGING ACROSS THE CENTRAL PLAINS. THIS TYPICALLY WOULD MEAN DRY WEATHER...BUT NOT SO MUCH IN THIS CASE. WEAK SHORT WAVES WILL BE RIDING THROUGH AND OVER THE UPPER RIDGE BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. BELIEVE THESE STORMS WILL GENERALLY BE MORE ISOLATED GIVEN THE OVERALL SYNOPTIC SET UP AND FORECAST MODELS MAY BE OVERDOING QPF. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER THREAT...BUT WE DO SEEM TO BE LACKING STRONGER WINDS ALOFT...WHICH WOULD LIMIT ANY SEVERE WEATHER POTENTIAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 615 PM CDT SAT MAY 18 2013 CONVECTION SOUTHWEST OF THE TERMINAL IS EXPECTED TO INCREASE IN COVERAGE TONIGHT AND REACH THE TERMINAL AFTER DARK. INTERMITTENT TSTM POTENTIAL WILL CARRY THRU THE NIGHT AND IF CONVECTION IS NOT ONGOING...LOWER CIG HEIGHTS ARE POSSIBLE GENERALLY IN THE IFR RANGE. CIGS WILL INCREASE DURING THE DAY ON SUNDAY WITH TSTMS ALSO POSSIBLE...WITH THE BETTER CHCS TOWARD THE LATTER TAF HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...WESELY AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 636 PM CDT SAT MAY 18 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 636 PM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE FORECAST INTO TONIGHT. THROUGH LATE THIS EVENING...SEVERE THUNDERSTORMS ARE EXPECTED WEST OF A LINE FROM KEARNEY NEBRASKA TO BELOIT KANSAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF TENNIS BALLS...AND ISOLATED TORNADOES. OVERNIGHT...THE THUNDERSTORMS WILL SPREAD NORTH AND EAST ACROSS THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY EVENING...ESPECIALLY EAST OF A LINE FROM ORD TO GRAND ISLAND TO HEBRON NEBRASKA. SOME STORMS MAY BE SEVERE ALONG AND EAST OF HIGHWAY 183. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...AND HAIL TO THE SIZE OF PING PONG BALLS. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON...BUT ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER THREAT LEVEL OF THESE LATE WEEK STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION MAY BE NEEDED THIS EVENING. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN HASTINGS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 E LONG ISLAND 39.95N 99.46W
05/18/2013 E1.00 INCH PHILLIPS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZE HAIL AND ESTIMATED
WINDS OF 60 MPH.
&&
REEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 5 W ALTON 39.47N 99.04W
05/18/2013 E0.75 INCH OSBORNE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS PENNY SIZE HAIL ON HIGHWAY 24 AT
COUNTY LINE OF OSBORNE AND ROOKS COUNTIES.
&&
REEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 640 PM CDT SAT MAY 18 2013 KSZ017-018-190015- OSBORNE KS-ROOKS KS- 640 PM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE AND SOUTHERN ROOKS COUNTIES UNTIL 715 PM CDT... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF ZURICH...OR 28 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PALCO... ZURICH... PLAINVILLE... CODELL... NATOMA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9961 3931 9958 3932 9849 3913 9850 TIME...MOT...LOC 2340Z 232DEG 20KT 3907 9948 HALBLAUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT SAT MAY 18 2013
NEZ072-082-190030-
FURNAS NE-GOSPER NE-
647 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTHERN FURNAS
COUNTIES UNTIL 730 PM CDT...
AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLBROOK...OR 33 MILES WEST OF HOLDREGE...
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ELWOOD...
SMITHFIELD...
JOHNSON LAKE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4036 10012 4036 10010 4040 10010 4045 10009
4044 9999 4070 9999 4070 9969 4069 9965
4046 9964 4044 9965 4027 9964 4028 10015
TIME...MOT...LOC 2347Z 204DEG 38KT 4037 9996
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT SAT MAY 18 2013
NEZ073-074-083-084-190015-
FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE-
651 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHWESTERN
KEARNEY...HARLAN AND WESTERN FRANKLIN COUNTIES UNTIL 715 PM CDT...
AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OXFORD TO ALMA TO 6
MILES SOUTH OF HARLAN COUNTY DAM...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HOLDREGE...
HARLAN COUNTY DAM...
REPUBLICAN CITY...
HUNTLEY...
NAPONEE...
ATLANTA...
BLOOMINGTON...
RAGAN...
LOOMIS...
WILCOX...
FUNK...
HILDRETH...
AXTELL...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4050 9964 4048 9897 4001 9896 4000 9931
4008 9939 4025 9963 4044 9965
TIME...MOT...LOC 2351Z 208DEG 32KT 4035 9964 4017 9932
4002 9918
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
718 PM CDT SAT MAY 18 2013
NEZ060-061-072>074-190045-
BUFFALO NE-DAWSON NE-GOSPER NE-KEARNEY NE-PHELPS NE-
718 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...WESTERN KEARNEY...
NORTHEASTERN GOSPER...SOUTHEASTERN DAWSON AND SOUTHWESTERN BUFFALO
COUNTIES UNTIL 745 PM CDT...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JOHNSON LAKE TO 6
MILES NORTHEAST OF LOOMIS TO FUNK...AND MOVING NORTH NORTHEAST AT 45
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LEXINGTON...
FUNK...
AXTELL...
OVERTON...
ELM CREEK...
ODESSA...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 231 AND 275.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4094 9972 4064 9897 4036 9897 4035 9916
4035 9939 4046 9951 4066 9999 4068 9999
TIME...MOT...LOC 0017Z 201DEG 39KT 4073 9982 4057 9943
4042 9925
WESELYThe Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449135, 449136.